Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Aberdeen, SD

September 16, 2004Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 16, 2004, 8:49 PM CDT for Spink County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2004, 8:49 PM CDT (01:49 UTC)
Expired
Sep 16, 2004, 9:15 PM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Spink County, SD

The radar

The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 170149
SVRABR
SDC115-170215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
849 PM CDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 915 PM CDT

* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF MELLETTE...OR ABOUT 20 MILES
  NORTH OF REDFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRENTFORD AROUND 855 PM CDT
  CONDE AROUND 915 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4523 9853 4505 9850 4508 9800 4524 9801

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:20 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Sep 16, 3:20 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT THU SEP 16 2004

.SHORT TERM...TONITE THROUGH SUNDAY NITE
MAIN CONCERN THROUGH SHORT RANGE WILL BE TEMPS.  BUT FIRST THINGS
FIRST.  WILL KEEP SLIGHT MENTION OF SHOWERS ACROSS NORTHEAST CWA
THIS EVENING AS S/W TRACKS ACROSS STATE AND LLJ FOCUSES THIS EVENING
ACROSS THIS REGION.  INSTABILITY IS WEAK AND MOISTURE FAIRLY LOW SO
ISOLATED COVERAGE SHOULD SUFFICE.  AFTER TONIGHT IMPRESSIVE MID
LEVEL RIDGE BEGINS BUILDING ACROSS NATIONS HEARTLAND AS DEEP TROF
DEVELOPS JUST INLAND OF WEST COAST.  ON FRIDAY THERE IS SOME HINT AT
POSSIBILITY OF SHOWERS AGAIN IN FAR EAST CWA BUT AGAIN MOISTURE
SCANT AND MID LEVEL FORCING LOOKS MINIMAL THUS WILL MAINTAIN DRY
FORECAST.  ONCE WE HEAD INTO SATURDAY VERY WARM H7 THERMAL RIDGE
EXPECTED TO EXPAND OUT INTO THE PLAINS.  FULLY ANTICIPATE SATURDAY
THROUGH SUNDAY TO BE CAPPED AND RATHER WARM...ESPECIALLY SUNDAY.  ON
SUNDAY LOW LEVEL LAPSE RATES ARE PRETTY STEEP WHICH SHOULD SUPPORT
PLENTY OF WARMTH AND WIND.  WITH WINDS PERHAPS FAVORING A SOUTHWEST
DIRECTION TRENDED ABOVE GUIDANCE ON SUNDAY SINCE H85 TEMPS ARE
EXPECTED TO CLIMB WELL ABOVE 20C.  FOR SUNDAY NIGHT DECIDED TO SIDE
WITH SLOWER ETA AND CUT POPS BACK TO SLIGHT ACROSS WESTERN CWA.
HAVE A FEELING THAT GFS IS TOO FAST KNOCKING DOWN CAPPING MID LEVEL
THERMAL RIDGE OVER WESTERN PLAINS.

.LONG TERM...MONDAY THROUGH THURSDAY
DGEX AND GFS SIMILAR OVERALL BUT WITH TIMING DIFFERENCES.  ECMWF
STARTS SIMILAR TO THE OTHERS BUT QUICKLY DIVERGES ITS SOLUTION BY
KEEPING A BROADER WESTERN TROUGH THAT LIFTS NORTHEAST OVER THE
EASTERN RIDGE.  ECMWF DOES NOT APPEAR TO HANDLE ENERGY FROM THE NEXT
TROPICAL SYSTEM TO MOVE INTO THE SOUTHERN US VERY WELL...IT BRINGS
THE TROPICAL SYSTEM ONSHORE THROUGH THE GULF STATES WHEREAS THE DGEX
AND GFS BRING THE SYSTEM ONSHORE OVER THE CAROLINAS.  PREFERRED A
BLEND OF THE DGEX AND GFS FOR THE OVERALL EXTENDED SOLUTION.  TIMING
OF UPPER LEVEL SHORTWAVES AND ASSOCIATED SURFACE FEATURES WILL
LIKELY CHANGE SEVERAL TIMES OVER THE NEXT FEW DAYS.

BASIC PATTERN IS A DIGGING WESTERN TROUGH WHICH MOVES ONSHORE INTO
THE GREAT BASIN MONDAY.  SOUTHWEST FLOW ALOFT DOMINATES THE EASTERN
ROCKIES AND CENTRAL AND NORTHERN PLAINS.  A COLD FRONT MOVES OUT OF
THE ROCKIES BY EARLY TUESDAY BUT EVENTUALLY STALLS JUST EAST OF THE
CWA.  DGEX AND GFS BOTH BRING ENERGY FROM THE EASTERN PACIFIC
HURRICANE JAVIER INTO THE BASE OF THE WESTERN TROUGH EARLY IN THE
EXTENDED PERIOD...AND EJECT THAT ENERGY IN THE SOUTHWEST FLOW ACROSS
THE PLAINS.  AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE PERSIST
OVER THE EASTERN STATES IN A BLOCKING PATTERN SIMILAR TO THAT SEEN
WITH THE PAST FORECAST CYCLES.  RESULT IS A SERIES OF WAVES ALONG A
NEARLY STATIONARY SURFACE BOUNDARY THE FORMS OVER THE PLAINS SINCE
THE BLOCKING HIGH PREVENTS THE SYSTEMS FURTHER PROGRESSION.

MAIN CHALLENGE IN DETERMINING THE STRENGTH OF THE BLOCK AND THE RATE
OF PROGRESSION FOR SHORTWAVES MOVING OUT OF THE WESTERN TROUGH IS
THE PATH AND STRENGTH OF TROPICAL SYSTEMS WHICH TEND TO STRENGTHEN
THE BLOCKING RIDGE.  AN ADDITIONAL CHALLENGE IS TIMING PRECIPITATION
ASSOCIATED WITH EACH WAVE MOVING PARALLEL TO THE STATIONARY
BOUNDARY.  UPPER LEVEL FLOW WILL PARALLEL THE SURFACE BOUNDARY
...FURTHER SLOWING THE SYSTEM PROGRESSION.  HOWEVER EXPECT THE
PRECIPITATION TO BE MOST CLOSELY ALIGNED WITH THE 700 TROUGH.
CONFIDENCE IN PRECIP FORECAST IS VERY LOW GIVEN UNCERTAINTY OF
SYSTEM MOVEMENT.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/BM
Hazardous weather outlook, Sep 16, 5:01 AM CDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT THU SEP 16 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
501 AM CDT THU SEP 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.